Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 96, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 26, 2017, 11:57 PM CDT for 4 counties in Kansas. It was in force for 63 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2017, 11:57 PM CDT (04:57 UTC)
- Expired
- May 27, 2017, 1:00 AM CDT
- In force
- 63 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Gove County, KS, Logan County, KS, Sheridan County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 79 km from the middle of the area, began a volume at 04:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 12:12 AM CDT | HAIL 1 | 7 Ne Hoxie, KS | |
| May 27, 12:23 AM CDT | TSTM WND GST 70 | Angelus, KS | |
| May 27, 12:28 AM CDT | HAIL 0.88 | Menlo, KS | |
| May 27, 12:37 AM CDT | TSTM WND GST 63 | 4 Nne Hoxie, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 7:38 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.0 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 503 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1857 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
018
WUUS53 KGLD 270457
SVRGLD
KSC063-109-179-193-270600-
/O.NEW.KGLD.SV.W.0096.170527T0457Z-170527T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
1157 PM CDT FRI MAY 26 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Eastern Thomas County in northwestern Kansas...
Northeastern Logan County in west central Kansas...
Sheridan County in northwestern Kansas...
Northwestern Gove County in west central Kansas...
* Until 100 AM CDT
* At 1157 PM CDT, severe thunderstorms were located along a line
extending from 8 miles northwest of Gem to 3 miles northwest of
Monument, moving east at 30 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Colby, Oakley, Hoxie, Grainfield, Grinnell, Rexford and Selden.
This includes Interstate 70 in Kansas between mile markers 52 and
103.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3908 10109 3957 10110 3957 10035 3909 10030
TIME...MOT...LOC 0457Z 273DEG 28KT 3953 10100 3913 10104
HAIL...1.75IN
WIND...70MPH
$$
DR2 follow-up statements
775
WWUS53 KGLD 270514
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
1214 AM CDT SAT MAY 27 2017
KSC063-109-179-193-270600-
/O.CON.KGLD.SV.W.0096.000000T0000Z-170527T0600Z/
Thomas KS-Logan KS-Sheridan KS-Gove KS-
1214 AM CDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR EASTERN THOMAS...NORTHEASTERN LOGAN...SHERIDAN AND NORTHWESTERN
GOVE COUNTIES...
At 1214 AM CDT, severe thunderstorms were located along a line
extending from 7 miles northwest of Rexford to near Oakley, moving
east at 35 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and golf ball size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Colby, Oakley, Hoxie, Grainfield, Grinnell, Rexford and Selden.
This includes Interstate 70 in Kansas between mile markers 58 and
103.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3908 10104 3957 10098 3957 10035 3909 10030
TIME...MOT...LOC 0514Z 270DEG 31KT 3953 10086 3910 10088
HAIL...1.75IN
WIND...80MPH
$$
DR877
WWUS53 KGLD 270544
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
1244 AM CDT SAT MAY 27 2017
KSC109-193-270553-
/O.CAN.KGLD.SV.W.0096.000000T0000Z-170527T0600Z/
Thomas KS-Logan KS-
1244 AM CDT SAT MAY 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN THOMAS AND
NORTHEASTERN LOGAN COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 300 AM CDT for
northwestern and west central Kansas.
LAT...LON 3908 10072 3957 10072 3957 10035 3909 10030
TIME...MOT...LOC 0543Z 267DEG 35KT 3954 10059 3931 10042 3911 10061
$$
KSC063-179-270600-
/O.CON.KGLD.SV.W.0096.000000T0000Z-170527T0600Z/
Sheridan KS-Gove KS-
1244 AM CDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SHERIDAN AND NORTH CENTRAL GOVE COUNTIES...
At 1243 AM CDT, severe thunderstorms were located along a line
extending from near Selden to 3 miles south of Hoxie to near
Grinnell, moving east at 40 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Hoxie, Grainfield, Grinnell, Selden, Park, Seguin and Angelus.
This includes Interstate 70 in Kansas between mile markers 81 and
103.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3908 10072 3957 10072 3957 10035 3909 10030
TIME...MOT...LOC 0543Z 267DEG 35KT 3954 10059 3931 10042 3911 10061
HAIL...1.50IN
WIND...70MPH
$$
DRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 6:42 PM CDT, 5 hours 15 minutes earlier.
Area forecast discussion, May 26, 6:42 PM CDT, 5 hours 15 minutes before
Area Forecast Discussion National Weather Service Goodland KS 542 PM MDT Fri May 26 2017 .SHORT TERM...(This evening through Saturday) Issued at 304 PM MDT Fri May 26 2017 Latest upper air analysis shows a trough over the Northern Rockies. Southeast of this trough smaller short wave troughs were beginning to form over Colorado. At the surface a dry line was extending northwest from the southeast corner of Colorado toward Denver. For the rest of the afternoon am expecting strong to severe storms to move into East Central Colorado around 4 or 5 PM MT as the upper level short wave trough approaches from the west. As the trough approaches, lift will increase along the dry line which will cause some isolated to scattered storm development. Due to the drier environment and weaker lift south of the main short wave trough, do not anticipate much storm coverage. However these storms will be in a much better environment to become severe. CAPE sharply increases in a corridor east of the dry line until the surface winds turn more to the southeast than south. Given the proximity to the surface low, fairly low cloud bases, and 0-1km shear on the low end for tornado development, cannot rule out the possibility of a tornado. This will mainly be a factor for Kit Carson and Cheyenne counties in Colorado. Further east into Kansas the environment becomes more stable which should limit the potential for tornadoes to form. Comparing conditions to SPC tornado stats favor EF1 tornadoes. Deep layer shear is even stronger than yesterday and CAPE is a bit higher as well, so foresee a chance for hail up to baseball size based on what happened yesterday. Damaging winds will also be likely with any storms that develop. This evening storms will move east across the rest of the Tri-State Area. Am expecting a cluster of storms to remain north of Highway 24. The main threat with these storms will be heavy rainfall due to precipitable water values in the 90th percentile. Don't have quite enough confidence to issue a watch at this time due to the storms moving just fast enough to negate a flood threat. Along and south of Highway 24 elevated CAPE will form and may be strong enough for severe storms to form. If the elevated CAPE advertised is not capped off, hail up to baseball size is possible. The threat for damaging winds should end by 9 or 10 PM local time. This round of storms should move east of the forecast area by midnight. Another round of strong to severe storms will move in from the northwest over the east half to third of the forecast area. Am anticipating this to be more of a line storms. These storms will be be along/behind a cold front moving through. As with the storms with the first round, if the elevated CAPE advertised is not capped off hail up to baseball size is possible. Due to the inversion in place am not expecting straight-line winds with these storms. Saturday the storms over the east part of the forecast area will push east by mid morning. During the latter part of the afternoon the upper level trough axis swings over the west part of the forecast area. This will be enough for a few storms to develop, but not expecting any severe weather to occur. .LONG TERM...(Saturday night through Friday) Issued at 304 PM MDT Fri May 26 2017 Saturday night-Sunday: Rain showers linger through the evening over southwest portions of the CWA as the main trough axis moves downstream of the area. Upper level ridge will build through Sunday bringing drier conditions to the area. Temperatures will be near to slightly below normal. Monday-Tuesday: Cold front moves into the area during the day Monday and becomes stalled with a northwest to southeast orientation across the CWA. Showers and a few thunderstorms will be possible Monday night through Tuesday night. Wednesday-Friday: Models do not have very good agreement for this period. GFS and ECMWF differ in synoptic setup and timing of when upper level ridging will eventually push east of our area. General consensus is for this period to be wet with periodic chances of rain and thunderstorms. Heaviest rain appears to be favored for the eastern half of our area, coming Wednesday night and Thursday morning. The forecast for this time frame is certain to change, but will need to be monitored by future shifts since most models do indicate an active period for this timeframe. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 542 PM MDT Fri May 26 2017 Thunderstorm activity should spread out of eastern Colorado towards northwest Kansas and across southwest Nebraska. Better coverage will tend to be towards the Nebraska state line, and there is some question as to how strong (or severe) the activity will be when it moves within the vicinity of the terminals. I held off on introducing lower conditions in the first 6hr of TAF for now. A cold front will move through tonight and we are still looking at a period of low level wind shear and IFR stratus at GLD. Most guidance shows improvement by midday (first at GLD), so I try to stay optimistic. It is still possible that MVFR cigs linger at KMCK into the afternoon. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JTL LONG TERM...SME AVIATION...DR
Hazardous weather outlook, May 26, 11:59 AM CDT, 11 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1059 AM MDT Fri May 26 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271700- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1059 AM MDT Fri May 26 2017 /1159 AM CDT Fri May 26 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe storms will develop late this afternoon over Eastern Colorado, spreading east tonight. Large hail up to baseball size is possible with these storms, with the odds of giant hail increasing overnight. A tornado or two may occur over Kit Carson or Cheyenne counties in Colorado late this afternoon into the early evening along with damaging wind gusts up to 70 MPH that may stretch from these counties into Sherman and Wallace County. A second round of severe storms may move through overnight, moving over McCook, Oberlin, Norton, and Hill City areas. Giant hail up to baseball size is possible with these storms. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Any strong to severe storms from tonight will exit Norton and Graham counties around 8 AM CDT. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Any weather reports by phone or social media are very helpful. JTL
In the hours before
Local storm report, May 26, 11:29 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1029 PM MDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 PM FLASH FLOOD 11 NNE GOODLAND 39.50N 101.63W
05/26/2017 SHERMAN KS TRAINED SPOTTER
REPORT OF 1.60 INCHES OF RAIN IN SINCE 830PM.
&&
BWARRENLocal storm report, May 26, 11:30 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1030 PM MDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM HAIL 4 ESE FLAGLER 39.27N 103.00W
05/26/2017 E1.00 INCH KIT CARSON CO STORM CHASER
&&
BWARRENSpecial weather statement, May 26, 11:36 PM CDT, 21 minutes before
Special Weather Statement National Weather Service Goodland KS 1036 PM MDT FRI MAY 26 2017 COZ090-091-270500- Kit Carson County CO-Yuma County CO- 1036 PM MDT FRI MAY 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA AND NORTHEASTERN KIT CARSON COUNTIES UNTIL 1100 PM MDT... At 1035 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 4 miles west of Bonny Reservoir to near Vona. Movement was east at 65 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Stratton, Seibert, Bonny Reservoir, Bethune, Vona, Hale and Idalia. This includes the following highways... Interstate 70 in Colorado between mile markers 405 and 425. Highway 385 between mile markers 191 and 216. A severe thunderstorm watch remains in effect until 200 AM MDT for northwestern Kansas. LAT...LON 3951 10289 3978 10205 3938 10205 3920 10288 TIME...MOT...LOC 0435Z 250DEG 58KT 3960 10225 3929 10279 DR
Local storm report, May 26, 11:48 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1048 PM MDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM TORNADO 5 NW HOXIE 39.41N 100.51W
05/26/2017 SHERIDAN KS PUBLIC
FARMER REPORTED A BRIEF TOUCHDOWN. REPORT RELAYED BY
SHERIDAN COUNTY SO.
&&
024Local storm report, May 26, 11:51 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1051 PM MDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1051 PM HAIL 4 N COLBY 39.45N 101.05W
05/26/2017 E0.25 INCH THOMAS KS TRAINED SPOTTER
&&
BWARRENLocal storm report, May 26, 11:54 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1054 PM MDT FRI MAY 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TORNADO 5 N HOXIE 39.43N 100.44W
05/26/2017 SHERIDAN KS STORM CHASER
CHASER REPORTED WALL CLOUD WITH DEBRIS SWIRL VISIBLE ON
THE GROUND.
&&
024The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:15 PM CDT | Tornado Warning | GLD | Sherman | 17 min |
| May 26, 8:18 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 57 min |
| May 26, 8:47 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 28 min |
| May 26, 9:04 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 56 min |
| May 26, 9:25 PM CDT | Flash Flood Warning | GLD | Cheyenne, Sherman | 5 hr |
| May 26, 9:27 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 48 min |
| May 26, 9:57 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 48 min |
| May 26, 10:07 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 38 min |
| May 26, 10:25 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 50 min |
| May 26, 10:40 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 50 min |
| May 26, 10:59 PM CDT | Tornado Warning | GLD | Sheridan, Thomas | 31 min |
| May 26, 11:06 PM CDT | Flash Flood Warning | GLD | Sherman | 54 min |
| May 26, 11:09 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 36 min |
| May 26, 11:19 PM CDT | Tornado Warning | GLD | Sheridan, Thomas | 41 min |
| May 26, 11:25 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 65 min |
| May 26, 11:43 PM CDT | Flash Flood Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 3 hr |
| May 26, 11:54 PM CDT | Tornado Warning | GLD | Decatur, Graham, Norton, Sheridan | 15 min |
| May 27, 12:08 AM CDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton, Sheridan | 21 min |
| May 27, 12:30 AM CDT | Special Weather Statement | GLD | Norton | 15 min |
| May 27, 12:47 AM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 58 min |
| May 27, 12:49 AM CDT | Tornado Warning | GLD | Gove | 26 min |
| May 27, 1:06 AM CDT | Tornado Warning | GLD | Gove, Logan | 24 min |
| May 27, 1:13 AM CDT | Tornado Warning | GLD | Gove | 17 min |
| May 27, 1:22 AM CDT | Tornado Warning | GLD | Gove | 38 min |
| May 27, 1:36 AM CDT | Special Weather Statement | GLD | Sherman | 24 min |
| May 27, 1:41 AM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 49 min |
| May 27, 1:43 AM CDT | Special Weather Statement | GLD | Thomas | 17 min |
| May 27, 1:45 AM CDT | Tornado Warning | GLD | Gove | 30 min |
| May 27, 1:56 AM CDT | Special Weather Statement | GLD | Thomas | 19 min |
| May 27, 2:13 AM CDT | Special Weather Statement | GLD | Thomas | 32 min |
| May 27, 2:34 AM CDT | Areal Flood Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 9 hr |
| May 27, 2:53 AM CDT | Special Weather Statement | GLD | Gove | 37 min |
| May 27, 3:23 AM CDT | Special Weather Statement | GLD | Gove | 37 min |
| May 27, 8:56 AM CDT | Areal Flood Warning | GLD | Sheridan, Thomas | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.